Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Feel tired and throbbing body, have vitamin B12 deficiency and took injection. Diagnosed pernicious anemia. Related to injection?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I had a visit with a nurse practitioner at my primary's office yesterday because I have been feeling extremely fatigued and experiencing a sense of my whole body throbbing. She decided it would be a good idea to run some tests, but I already know that I have issues with a low vitamin B12. In fact, I have been diagnosed with pernicious anemia. I had not had a B12 shot in a long time, so she decided I should have a shot, but she also wanted to do some lab work.

The question I have is this - I had the B12 injection first and then went down to the lab to have my tests done. In reviewing the lab results on line this morning, my B12 is >2000. It stands to reason in my mind that this would be because I just had an injection, but the NP did not think that was going to cause any problem. Do you happen to know if the B12 injection would impact my lab results within 20-30 minutes after?
Posted Mon, 7 Oct 2013 in Medicines and Side Effects
Answered by Dr. Nsah Bernard 51 minutes later
Brief Answer:
Yes the injection can impact the lab results

Detailed Answer:

Thanks for posting on XXXXXXX

While administered it can raise the level of B12 in your system within just a few minutes after injection. Vitamin B12 comes with little toxicity and excess in the system would not cause any problems (not yet known).
You be rest assured that the shot is not going to be a problem but it would also be wise if you could do other laboratory tests just to make sure that there are no other sources of your extreme fatigue order than pernicious anemia.
If after the shot you seem to be feeling better, then it is possible that vitamin B12 deficiency might have been the cause of your fatigue. Also include amongst your supplements; multivitamins then trying eating full balanced diet and having enough rest after work.
If there are other info or questions you would like to add, please feel free.

Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Feel tired and throbbing body, have vitamin B12 deficiency and took injection. Diagnosed pernicious anemia. Related to injection? 19 hours later
Thanks for your reply. I thought it was a bit strange that I would have labs done to check my B12 right after receiving an injection, but the nurse practitioner specifically mentioned that it "wouldn't make a difference" in the labs. So, it concerned me a little bit when I saw it that high.

She did order other labs to follow up on other things - checked my TSH and free T4, which were both normal (2.130 and 1.3). She also ordered a vitamin D level, but that has not come back, so I have a feeling that was not done by the lab. My folate level was low (3.9).

I will be talking to my regular Primary Care doctor in a followup visit next week, so I'll see what she has to say about all of this. I don't feel better with the B12 shot yet. Still feeling pretty yucky, but I'm trying to get as much rest as I can and decrease my stress level, too.
Answered by Dr. Nsah Bernard 4 hours later
Brief Answer:
That will be a good idea to see your doctor

Detailed Answer:

Even within the norms of logic, it is but normal that your B12 will rise after taking a shot of it, unless the dose administered is significantly small (which I doubt much given that it was aimed at raising the Vitamin B12 level in your blood).
If your folate level is low, it will be best if you are also placed on folic acid supplements.
Just get some sufficient rest, eat balanced diet and also take calcium supplements or get tested for serum calcium.

Hope this helps further.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor